Thunderstorm Wind, Jefferson
- When
- May 21, 5:30 PM EST
- Where
- Jefferson County, Charles Town
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.300, -77.850
Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 5:22 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 622 PM EDT FRI MAY 21 2004 .UPDATE... LOOKING UPSTREAM...IT IS READILY APPARENT THAT POP FORECAST FOR TONIGHT IS IN NEED OF A SIGNIFICANT UPWARD ADJUSTMENT. AIR MASS OVER THE OH VALLEY...CENTRAL APPALACHIANS...AND WRN/SRN PARTS OF FCST AREA CONTINUES TO DESTABILIZE IN THE WAKE OF EARLIER MCS ACTIVITY AND AHEAD OF SEVERE LINEAR MCS CROSSING OH RIVER AT TIME. IT WOULD APPEAR THAT THERE IS LITTLE TO STOP MCS FROM MOVING INTO AT LEAST NW QUARTER OF FCST AREA. WILL GO WITH CATEGORICAL POP THERE...TAPERING TO LIKELY OVER EASTERN ZONES AS CONFIDENCE DECREASES THAT MCS WILL HOLD TOGETHER AS IT MOVES INTO PROGESSIVELY STABLE AIR OVER DC/BALTIMORE METRO AREAS. OTHER MINOR CHANGES TO SKY/WIND/TEMP/DEWPOINT WILL ALSO BE MADE. UPDATE WILL BE ISSUED SOON AFTER NEW CONVECTIVE WATCH IS ISSUED...AND AGAIN WHEN WATCH NUMBER 233 EXPIRES. && .PREV DISCUSSION... ISSUED AT 253 PM... TONIGHT AND SATURDAY... AFTER OUR MORNING MCS THAT RAN ACROSS THE NORTHERN HALF OF OUR FORECAST AREA...THE BOUNDARY HAS PUSHED TO OUR SOUTH AND WEST. NORTHWEST WINDS RESIDE OVER THE AREA AT THE MOMENT WITH SOMEWHAT DRIER AND MORE STABLE AIR AT THE LOW LEVELS. DIFFERENT DOWN IN CENTRAL VIRGINIA AND POINTS SOUTH WHERE HIGH DEW POINTS AND GOOD INSTAB WILL COMBINE WITH THE BOUNDARY FOR GOOD CONVECTION. SEVERE THUNDERSTORM WATCH WILL SIT OVER THAT AREA UNTIL THIS EVENING. FOR THE REST OF THE NIGHT LOOK FOR LIGHT WINDS. THE BOUNDARY WILL WASH OUT OVERNIGHT AND BY SATURDAY THE SW FLOW WILL RETURN WITH MORE WARM HUMID WEATHER. ONLY TRIGGER AT THE MOMENT SEEMS TO BE A MORNING WEAK SHORT WAVE. AT THE MOMENT IT LOOKS LIKE TRIGGERS FOR AFTERNOON CONVECTION WILL BE LIMITED TO THE RIDGELINES. TRIMMED HIGH TEMPS DOWN TO THE MID TO UPPER 80S. HAVE NOT HIT 90 YET AND SEE NO REASON WHY TOMORROW WILL BE ANY DIFFERENT. .LONG TERM... SATURDAY NIGHT THROUGH FRIDAY... UPPER RIDGE ACROSS THE SOUTHEAST WILL GRADUALLY FLATTEN OUT SATURDAY NIGHT THROUGH MONDAY...AS A SERIES OF SHORTWAVES MOVES THROUGH THE GREAT LAKES INTO NEW ENGLAND. DAYTIME H85 TEMPERATURES WILL CHANGE LITTLE OVER THE PERIOD HOWEVER AND REMAIN NEAR 16 C. HIGH TEMPERATURES SUNDAY AND MONDAY ARE EXPECTED TO BE IN THE 80S. ETA AND GFS MODEL SOUNDINGS INDICATE AFTERNOON CAPES BOTH DAYS IN THE 1000 TO 1500 J/KG RANGE. WITH LITTLE FORCING SFC OR ALOFT TO TRIGGER CONVECTION WILL INCLUDE SCATTERED THUNDERSTORMS EACH AFTERNOON...ESPECIALLY OVER HIGHER TERRAIN. GFS AND ECMWF SHOW A STRONGER TROUGH DEVELOPING OVER THE GREAT LAKES REGION LATE TUESDAY AND WEDNESDAY WITH SFC COLD FRONT CROSSING THE CWA WEDNESDAY PER THE GFS AND WEDNESDAY EVENING PER THE ECMWF. LEE SFC TROUGH AHEAD OF THIS SYSTEM HAS POTENTIAL TO TRIGGER AFTERNOON AND EVENING THUNDERSTORMS TUESDAY. TIMING OF THE COLD FRONT WEDNESDAY IN QUESTION...AS THE OPERATIONAL GFS PUSHES THE TROUGH FARTHER SOUTH THAN MANY OF THE GFS ENSEMBLE MEMBERS. HAVE INCLUDED SCATTERED THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING WITH COLD FRONT IN THE VICINITY. LOWERED HIGH TEMPERATURES WEDNESDAY TO NEAR NORMAL...IN THE UPPER 70S TO NEAR 80. H5 TROUGH FORECAST TO SLOWLY LIFT AND MOVE OFF THE EAST COAST BY FRIDAY. KEPT CHANCE OF AFTERNOON THUNDERSTORMS IN THE HIGHER TERRAIN BOTH DAYS FOR NOW...BUT THERE IS A HIGH DEGREE OF UNCERTAINTY LATE IN THE PERIOD. STRONG/SMITH && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. MOORE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT FRI MAY 21 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-221030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 600 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND THE DISTRICT OF COLUMBIA. .DAY ONE... AT 600 PM...A LINE OF DANGEROUS SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST THROUGH PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA. THIS COMPLEX OF STORMS HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THESE STORMS ARE MOVING VERY QUICKLY TO THE EAST AND SOUTHEAST AT OVER 50 MPH. THESE STORMS ARE MOVING THROUGH A VERY UNSTABLE AIRMASS OVER OHIO AND WESTERN PENNSYLVANIA. AS THIS COMPLEX OF STORMS MOVES INTO WESTERN MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA...THEY WILL ENCOUNTER A MORE STABLE AIRMASS AND ARE EXPECTED TO WEAKEN SOMEWHAT. HOWEVER...THESE STORMS MAY STILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PERHAPS LARGE HAIL UP TO THE SIZE OF QUARTERS. IF THIS LINE OF STORMS MAINTAINS ITS INTENSITY...SEVERE THUNDERSTORM WATCHES AND WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 143 PM EDT FRI MAY 21 2004 VAZ021-025-211840- AUGUSTA VA-HIGHLAND VA- 143 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORM MOVING FROM MONTEREY TOWARDS STAUNTON... A STRONG THUNDERSTORM WAS MOVING SOUTHEAST OUT OF WEST VIRGINIA AT 35 MILES PER HOUR. THIS STORM WILL BE CROSSING HIGHLAND COUNTY AND AUGUSTA COUNTY SOUTH OF STAUNTON. EXPECT GUSTY WINDS OF 20 TO 30 MPH... SMALL HAIL... AND LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ASHBURN 39.04N 77.48W
05/18/2004 0.75 INCH LOUDOUN VA EMERGENCY MNGR
&&
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 518 PM EDT FRI MAY 21 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-220800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 518 PM EDT FRI MAY 21 2004 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT... AT 515 PM...A LINE OF DANGEROUS SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST THROUGH PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA. THIS COMPLEX OF STORMS HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THESE STORMS ARE MOVING VERY QUICKLY TO THE EAST AND SOUTHEAST AT 40 TO 50 MPH. THESE STORMS ARE MOVING THROUGH A VERY UNSTABLE AIRMASS OVER OHIO AND WESTERN PENNSYLVANIA. AS THIS COMPLEX OF STORMS MOVES INTO WESTERN MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA...THEY WILL ENCOUNTER A MORE STABLE AIRMASS AND ARE EXPECTED TO WEAKEN SOMEWHAT. HOWEVER...THESE STORMS MAY STILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PERHAPS LARGE HAIL UP TO THE SIZE OF QUARTERS. IF THIS LINE OF STORMS MAINTAINS ITS INTENSITY...SEVERE THUNDERSTORM WATCHES AND WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE AREA THIS EVENING. THOSE WITH ACTIVITIES PLANNED FOR THIS EVENING AND TONIGHT SHOULD MAINTAIN AWARENESS OF THE CURRENT WEATHER SITUATION AND BE PREPARED TO SEEK SAFE SHELTER IF DANGEROUS STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT. MANNING
The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396554.